Using BC powder can effectively kill a tooth nerve temporarily but it depends on how you’re using it to do so. If you use the wrong method, you can cause more harm than intended and end up with another problem in addition to your tooth nerve pain.
In other words, a toothache won’t be the only problem you may have if you use this pain medication the wrong way. Prepare for some enlightenment today!
Does BC powder alleviate tooth pain?
Yes, BC powder can alleviate your toothache because it contains legitimate painkillers, aspirin (NSAID) and acetaminophen. Taking it will temporarily reduce the pain that you’re having at least until the medication wears off.
- Anti-inflammatory. Decreases swelling, redness, and inflammation.
- Analgesic. Can block pain signals, thus numb your body to pain.
- Anti-pyretic. Reduces fevers.
BC powder is actually more potent than taking ibuprofen, acetaminophen, or aspirin alone since it combines two of them together.
Studies have shown that taking a NSAID with acetaminophen produces greater pain relief than taking them individually. One such study demonstrated its efficacy for post-operative wisdom teeth extraction pain.
The study above compared taking ibuprofen (an NSAID) with acetaminophen. Clearly from the results, combing them was much more effective. You can extrapolate from this data that a different NSAID such as aspirin should produce a similar result.
Mechanism of analgesia
The pain relief you get from taking BC powder comes from two different mechanisms, one by aspirin and the other by acetaminophen. It is because it can block pain in two different ways that it makes it more potent than taking them individually!
How aspirin blocks pain:
- Inhibits the activity of cyclogenase enzyme (COX).
- That reduces the formation of prostaglandins, which is akin to an on-off switch for pain control.
How acetaminophen blocks pain:
- Inhibits the activity of COX pathway in a different manner than a NSAID.
- The mechanism of action is still unclear.
- Affects COX pathways in CNS (central nervous system) but not PSN (peripheral nervous system).
When it starts working
After taking BC powder Max Strength, you should feel pain relief within 20-30 minutes.
- The aspirin component takes 20-30 minutes for it to start working.
- The acetaminophen component may take up to an hour for it to show effects.
Overall, you can expect to feel the full effects of the pain alleviation after about an hour. If you were expecting it to work in 3 seconds you may be sorely disappointed. Please have more patience.
How long it lasts
The analgesic effect should last for about 6 hours according to the directions on the box. The instructions say to take it every 6 hours in order to maintain pain relief. The reason you’re taking another dose is because the effects have worn off.
How to use BC powder for toothache
For toothaches, the only BC powder we would recommend would be their BC Max Strength because it is the most potent. It has the greatest pain relieving capability because it contains two painkillers, acetaminophen AND aspirin.
How to use it:
- Place one packet of powder (BC Max Strength) on your tongue.
- Drink a full glass of water.
- Repeat every 6 hours as needed.
- Do not exceed 4 packets within 24 hours.
Their other products typically only contain one pain reliever, aspirin. Since there is only one, it makes it less effective than their maximum strength powder. In our experience, for dental related pain, the less potent painkillers will barely make a dent in how you feel.
- Aspirin 845mg
- Caffeine 65mg
BC Max Strength
- Aspirin 500mg
- Acetaminophen 500mg
- Caffeine 65mg
How NOT to use BC powder
The wrong way to the powder is by placing it on the tooth directly and not drinking any water afterwards. This is an attempt at trying to use the medication topically instead of systemically because you’re not swallowing it.
The consequence of placing it on the tooth is the risk of an aspirin burn in the mouth. Remember that aspirin is the base analgesic agent in all of the BC products. What the burn looks like is similar to a mouth burn. You can see tissue sloughing off as if it was injured from coming into contact with acid.
There has been many reports of this occurring with aspirin that has been intentionally or unintentionally left in the mouth.
- A 55 year old african lady suffering from a toothache decided to place aspirin on the affected tooth but ended up with a painful chemical burn.
- A 4 year old girl was using chewable aspirin but did not swallow all of it. The leftover aspirin in her mouth resulted in mouth burns.
Therefore due to its potential for self harm, we recommend against placing it directly on your tooth. You should just swallow it with a glass of water like the instruction states on the box.
Our experience using it
Overall, the BC powder was fairly easy to use and we’ll describe it in a couple of ways.
The instructions were simple enough and the packet was easy to tear open. That is certainly a welcomed design because we’ve had other packets which require scissors to rip open. Not sure why some manufacturers make it adult-proof.
The packet poured out very easily onto my tongue. There weren’t any clumping or stickiness. It came out very easily.
The BC powder literally looks like a white powder inside of the pouch. Despite us getting the lemonade flavor, it wasn’t yellow in color.
We also like that the box shows the actual size of the packets of the product.
Since this is lemonade flavor, it had a light clean crisp scent of lemons. Smelled similar to those lemon soaps or cleaning products. A very clean smell which I found to be pleasant and non-repulsive.
Despite the pleasant lemon scent, as soon as the powder touched my tongue, I tasted a slight medicinal bitterness. Guess that tells you its pain medication and not candy!
Also since this product is in powder form, as I was pouring, a little bit of it went into my nose as well. I don’t think that is a fault for BC powder but rather that is a downside for ALL powdered products. That dusting action will always happen with all powdery substances.
The powder was very fine with no clumping which makes it good quality. It tells you that it was well sealed because if any moisture gets into powdery substances it’ll tend to clump up.
Would we use it again?
Sure, why not. We’ll use it again if we ever have a toothache or some other type of bodily ailment. It is an effective pain reliever.
In our opinion we think those who do not like taking pills will probably appreciate BC powder.
- The power form makes it very easy to swallow.
- Despite the slight bitter taste, it’s still much more palatable than liquid pain medication.
If either of the two above describe your preferences, perhaps this is the product for you. If you were looking for an alternative product which is similar in nature, you can give goodys powder a try. Although in our opinion it isn’t as effect.
Disadvantages of BC powder
Despite its wonderful analgesic effects, there are 3 disadvantages to using it for a toothache.
- Temporarily relieves the toothache.
- Increased risk of bleeding.
- Contraindicated with GI bleeding issues.
Temporary pain relief
Taking BC powder will temporarily alleviate a mild toothache for approximately 6 hours. After that you will need to take another dose in order to maintain the pain relief.
The reason it doesn’t stop the pain permanently is because this medication does not treat the source of your problem. Usually the source stems from tooth decay, infection, or some other type of insult to the tooth. Unless you address source, the pain will remain.
Increased risk of bleeding
Aspirin is a blood thinner, which means there will be an increased risk of bleeding if you need surgical procedures. This is important because if you decide to see a dentist after taking it and you need a tooth removed, you will most likely have a difficult time getting hemostasis. That means you may bleed more and for longer.
Depending on your condition, you may need to wait until its blood thinning effect wears off before you can proceed with the tooth extraction. Therefore if you anticipate the need for a surgical procedure you may want to use a different pain reliever, one without a blood thinner.
GI bleeding problems
Aspirin inhibits the formation of prostaglandins which regulate pain but another effect is protecting the stomach mucosa from hydrochloric acid. You lose the acid protective effect when you take this medication and that can result in stomach bleeding.
If you have medical conditions which put you at a higher risk for GI bleeding, you may want to choose a different medication.
Permanent treatment requires dentist
The best that at home treatments (including bc powder) can do for your toothache is temporarily alleviate it. That means it will come back but if you want to permanently make it go away you should see a dentist because they can treat the source.
How your dentist treats the source of the pain:
- Dental fillings – placing a composite restoration can repair and restore damaged tooth structure. This will address pain and discomfort coming from broken teeth or cavities.
- Root canals – this endodontic procedure will physically remove the tooth nerve, thus permanently get rid of your pain.
- Extractions – this dental procedure will remove the entire tooth from your mouth which contains the tooth nerve in it.
All of these treatments cannot be performed at home and are certainly not DIY.
Yes, bc powder can kill a tooth nerve but only temporarily because its effects wear off after a while. That is because it merely blocks the pain signals but does nothing to treat the source of your toothache.
The only way to permanently treat the source is by seeking professional help from a dentist. So what are you waiting for? Go give them a call and finally get the pain relief that you deserve.